Nowadays renamed as “Vancomycin Flushing Syndrome(VFS)”.
Red man syndrome has often been associated with rapid infusion of the first dose Vancomycin.
Other antibiotics (e.g. ciprofloxacin, amphotericinB, rifampicin and teicoplanin) or other drugs that stimulate histamine release can result in red man syndrome.
Why it occurs ?
Due to effect of Vancomycin on mast cells. Degranulation of mast cells involve release of histamine.
How does it present?
It typically consists of pruritus, an erythematous rash that involves the face, neck, and upper torso.
Less frequently, hypotension and angioedema can occur.
Patients commonly complain of diffuse burning and itching and of generalized discomfort. They can rapidly become dizzy and agitated, and can develop headache, chills, fever, and paresthesia around the mouth.
In severe cases, patients complain of chest pain and dyspnea.
In many patients, the syndrome is a mild, evanescent pruritus at the end of the infusion that goes unreported.
Red man syndrome IS NOT AN ANAPHYLACTIC REACTION. It mimics anaphylactic reaction. That is why called “Anaphylactoid reaction” (Anaphylactoid= Anaphylaxis + OID = Anaphylaxis like).
What’s the difference with anaphylactic reaction?
Anaphylactic reaction is IgE dependent. Requires prior exposure to antigen.
Red man syndrome is not IgE dependent. Most often occur on 1st exposure to Vancomycin.
What is the management?
Stopping antibiotic infusion immediately in a symptomatic patient.
Supportive care: H1 (diphenhydramine) and H2 antihistamines (ranitidine or cimetidine); as histamine is the cause of red man syndrome.
Hypotension will require intravenous fluids and, if severe, vasopressors may be needed.
What is the prognosis?
Excellent with proper management.